My doctor just prescribed Nortriptyline HCL for chronic migraine prevention. Has any taken this for migraines? What are the side effects? Thanks.
Nortriptyline, aka Pamelor, is a tricyclic antidepressant and is sometimes used to treat migraine disease. A few things to keep in mind when starting a new drug - it may take up to three months to adjust to it and see a reduction in migraine frequency.
The potential side effects of nortriptyline include:
You can find more information in our nortryptiline profile.
Side effects are potential which means patients may or may not experience them. If you find this medication is not reducing your migraine frequency, don't lose hope. There are over 100 medicationa available for Migraine prevention.
I have had migraines for over 5 yrs, and use imitrex to help. However, my doctor put me on Nortriptyline HCL, to try and prevent the amount of migraines I get each month. I take one pill at night. (10 mg) I have been on this pill for 3 weeks and have not had a migraine, knock on wood. I usually go through 10 imitrex a month, which is ALOT! So, it is worth a try if I were you. If this doesnt work for you, there are many other meds to try. Good luck and dont give up!
~ Migraine survivor!
yes. My migraine headache is gone. It does re-appear in the form of dizziness when th eweather is about to change
I have been on Nortriptyline for migraine prevention for several years. Initially, the dry mouth and tiredness were a real problem. To alleviate the tiredness, I began taking the medication at night. Give it some time before you rule it out as an effective treatment. For me the dry mouth disappeared after several months. The negative long lasting effect was weight gain.
You have to weigh the plusses and minusses. For me the decrease in migraine freqeuency was worth the wieght gain.
Hi Michelle I was takeing up to 100mg of Nortriptyline a day my side effects were, very dry mouth could not hardly taste the food I ate, tired feelings all day. I have since stopped taken them all together. Because of the side effects. I can say that it did reduce the intensity and frequency of my migraines. Hope you dont have the same side effects that I had.
I had dry mouth as well. are u taking it at night? if u take it at night u wont be so tired in the day. for dry mouth use biotene.
I have been on Nortriptyline HCL 10mg for 8 months now. I was suffering about 3-5 migrane headaches a month and a lighter headache just about every day. Since I started on this medicine I haven't had a single migrane and I have had about 5-6 headaches in 8 months. I am very happy with the treatment.
YES I TAKE IT NIGHTLY THE ONLY SIDE EFFECT I HAVE IS AT FIRST IT MADE ME SLEEPY. I KNOW WHEN I MISS IT AND IT HAS REALLY HELPED ME AND MY DAILY MIGRAINES, NOW THEY ARE NOT AS BAD
Me too. My Dr. actually just upped my dosage to 50 mg. I have been on it since November and have noticed a drastic decrease in migraines. Down to about 1 or 2 a week instead of every dang day! I have noticed the dry mouth, but just drink plenty of water throuout the day. Havent noticed any weight gain (probably because of the water intake!) Good luck :)
I started this treatment at the end of sept 10,always had migraines since childhood,im 42 and they had got so bad last year it was hard to go on(doctor thinks it made worse by the meopause) so i started on 25mg but im now on 75mg,dry mouth and odd taste for a while but passed,have had the odd migraine ) doctor thinks i should have 0 on this treatment,dont now if he,s being unrealistict on that)but when i get one now it can be up to 3 days long and the pain is beyound anything ive ever had(he assures me i wont have a stroke???)have lost 10 lb in weight and im 5ft 7ins and my weight has been static for ten years,so assume it the treatment.not sure but maybe i see things that are not there just for a second now and again.only other thing is very cold feet and fingers,especially the tips.Im a nurse so fully aware what im taking but will carry on ,as if its a toss up between the odd side effects and having weekly migraines again,the tablet wins,i want my life back
I just went on this 3 months ago. I still get migraines but they are not as severe or as often. I get maybe one or two now a month where before I was getting two a week that would last several days.
I still have the dry mouth. Not sure about the weight gain, as I struggle with my weight and have stayed away from the scales since going on it. I have noticed strange things with my eye sight lately. My vision will flicker. Almost like a TV losing its signal. And a little bit of hallucinating. I'll see "bugs crawling/moving" out of the corner of my eye. Or I'll think I'll see something, and the next minute it's not there.
It still makes me very tired. 10 minutes after taking it, I'm knocked out for the night. If I have my alarm set I can get up around 6:30 am. If it's not set I don't wake up until about 10 or 11 am. So on the weekends I get close to 11 or 12 hours of sleep and I could keep on sleeping.
I am just wondering what dose you are taking? My 9 year old son was just prescribed this medication for migraines and I am worried about him experiencing the same side effects. Thanks.
I have been on nortryptiline for 8 months having moved from Amytryptiline. I had a dry mouth for a while but nothing serious. A few years ago I put on 3 stone from using Pizotifen but have managed to lost all of it except for half a stone recently whilst on Nortriptiline. No weight gain worries at all.
I haven't had a migraine for 8 months now - not one since starting on Nortryptlinie and beofre was a regular sufferer (3 a month).
Hope this helps.
my daughter has been taking this she is 16. It has been helping her a ton with the headaches. She has had very few side effects except a loss in appetite. She has lost about 10 lbs in 2 months and she just isn't hungry very often. Otherwise all is well with it.
I'm going through my third week on Nortriptyline (I'm taking 30mg now, will be on 50mg by the 5th week) in addition with taking 100mg of Topiramate a day. I have terrible migraines that last from hours to days...the longest one I remember lasted for 2 weeks which was 4 years ago! Seriously, this medication could give me a huge break...IF IT WORKS.
So far I have about 3-5 mirgraines a week (from the Topiramate), but my doctor had said it will take time for the Nortriptyline to kick-in. I am, however, experiencing three side effects from it which are tiredness, excessive urination, and drymouth. I really think the excessive uniation is in account of me drinking SO MUCH water throughout the day since my mouth is so dry (I hate it so much T_T...I'm drinking about seven 16.9oz bottled waters a day), but hey, it's a side effect of Nortriptyline as well. I would love to chew some gum to wet my mouth, but I just had some teeth pulled, so soon. Ugh, dry mouth...but I'm hearing this medicaiton is working wonders for others, so I would definately prefer dry mouth over these tarned migrains.
I'm 19 years old, btw.
Hi Black Nails,
Your doctor is right. It can take up to three months before we see a reduction in our Migraine frequency and severity as our body adjusts to new medications. During this period we may see some unwanted side effects lessen and even go away.
There are things you can do to help combat dry mouth in addition to drinking water. I have horrible dry mouth from a few of the chronic illnesses I have so my dentist provided me with some Biotene mouth wash and gel that is very helpful. You can easily get this over the counter.
How about your triggers? Have you been able to identify any of them? Trigger identification and management is an important part of Migraine management and preventing Migraines. You may have some triggers that you can avoid, thus preventing Migraines brought on by those triggers. Do you know what any of your triggers are? When working to identify triggers one of the best tools is a good Migraine diary. You can read more about this and download a free diary workbook in our article Your Migraine and Headache Diary.
From what I have researched, I was not aware that you could take Topiramate with Nortriptyline. I have been on Nortriptyline for almost 2 weeks and have not had a headache yet, when previously I suffered 4-5 days a week with migraines. I'm currently taking 30 mg daily of Nortriptyline and will increase it to 40 mg in another few days. So far I haven't had any side effects.
I also just started on Nortriptyline for migraine treatments, because just lately my migraines have gotten so severe, i've been hospitalized 3 times this month alone. After 1 dose, i'm feeling better today i'm going through water like nobody's business, but so far so good.